Aa
A
A
A
Close
Pain Management Community
9.73k Members
1826775 tn?1321636672

pain management

I was in a boating accident on laborday, sept 5, 2011.  I suffered two crushed vertabrae (t5-t6) three broken ribs and a pneumothorax (collapsed lung).  I had spinal fusion surgery in which they fused t3 to t8 for structural support.  I am still in a great deal of pain, but am able to walk.  I was told I would most likely never walk again, but i'm up and movin'.  Not very well yet but i can walk, thank god.  
I got into a pain management clinic and they perscribed me 10mg oxycodone (percocet) and 10mg methadone.  I am very concerned with the methadone as i have researched it and discovered the severity of the withdrawls.  It seems that it is nearly impossible to get off without horrific detox symtoms.  I have talked with the doctor at the pain clinic and expressed my concern, and he advised me to go from 30mg per day to 50mg per day!  Does anyone have any advice, or input on this issue?  I am working on getting a second opinion but it is very difficult to get into pain clinics.  I would appreciate any feedback or information anyone could give me on this concern.  thank you.
3 Responses
535822 tn?1443980380
Goodness I am so sorry I am not certain if this is the right forum but someone will direct you, I hope you are feeling better soon .,welcome to Med Help
1826775 tn?1321636672
This is the forum ive been directed to.  Im not sure why i havent gotten any feedback.   Ive been told this is a very resourseful site.  Any help??
Avatar universal
This is the right forum.  You want to know about pain management.  Welcome!  You probably are already aware, but there are no physicians on this board.  It's chronic pain patients helping support one another.  It's a great resource, and it's been a savior for me!

I'm sorry about your accident.  Sounds like you're pretty tough, though!  Up and walking already when they said you wouldn't!  I think I remember a quote from somewhere (not sure who to credit it with) that went something like, "Believe the diagnosis not the prognosis."  I always try to remember that.  Everyone is different, and we should always hope for the best!

I think there are a couple of people here who use or have used methadone for pain control.  I have never used it myself, but it was offered to me as a medication to try to control my pain.  After I researched it, I felt like you.  I was concerned about what if I wanted to get off it.  I was told they would help me taper off if that time came but I was likely going to need pain meds forever.

I just wasn't comfortable with it for me personally.  And the more I've read about it, the more afraid of it I am.  People do say it works great for pain though.  There is a substance abuse forum on MedHelp and there are a few people trying to get off methadone.  And there is one member who is very experienced with it.  You could read on that forum to see exactly what the withdrawals are like.  You have to keep in mind that they were on it for addiction not pain.  Even so, it was a path I didn't want to go down.

I decided to taper off medications I was on last March because I felt like it wasn't helping my pain as much as I wanted and I felt it was too much and at doses that were too high.  Tapering is certainly easier than going cold turkey but withdrawals are difficult nonetheless.  

I think it's always smart to really understand the risks and benefits of any medication you take, whether it's a narcotic or not.  As long as you stick to what you're prescribed, when you want to get off whatever you're on, your doctor will taper you down very slowly.  The key is to go slow.  The slower you go, the less withdrawals you have.

I don't want to scare you off methadone, but I think you're right to be concerned.  If they need to have you on a strong, long-acting medication you could ask them about Fentanyl.  It's a patch and you change it every 72 or 48 hours, depending on what your physician prescribes.  I had some side effects I didn't care for, and I tapered off it.  Some people have a hard time coming off it, but it wasn't bad for me.  It did work great on my pain, but, like I said, I didn't like some of the side effects.  There's also other long-acting medications that you can use.

When you're on a long-acting med, you are usually given something short-acting for breakthrough pain.  If you were to change now, you probably wouldn't notice coming off the dose you're at now on the methadone.  Whatever you were given for a long-acting med would cover any withdrawals.

There may be a reason your doctor chose methadone over another med.  You could always ask him.  Ten mg. of percocet or oxycodone is a pretty small dose.  If you're still having pain, you could always up the dose of that.  From what I know about methadone, the longer you're on it and the higher the dose, the harder it is to get off it.

This is a great forum, like I said, for help with chronic pain.  Hopefully when you're fully recovered, you will be pain free.  Unfortunately, for a lot of people, pain is a way of life.  And, unfortunately, people without chronic pain don't always understand what it's like to live with it every day.  This is a nice place to be able to come and vent or support.

I hope you will make a full recovery.  If you really are concerned about the methadone, talk with your doctor about using a different long-acting med.  (The reason methadone is so hard to get off is because it has such a long half-life.  It also gets into fatty tissue and bones.  The physical withdrawals can be really difficult, and when that's over, it still leaves people with a bad energy crash, depression and some other difficulties.  It seems to be about 90 days before people start feeling well again.)

Best of luck with your recovery.  I hope you'll continue to post and share on this forum.  And remember, ultimately you make the decisions.  My pain management team is one of the best in this area and I know they weren't too happy when I chose to not go on the methadone.  But I know myself, my body, and I also know that if I had gone on methadone, it would have caused me great anxiety.  I don't like taking these medications in general.  The fact is I do need them, but I'd rather deal with some pain than go on something and worry about what if I want to get off.)  I'm sure you'll make the right decision for you.
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches